Did statin cause erectile dysfunction?
Q. The pain and trauma of erectile dysfunction in a loving relationship cannot be underestimated. I am a mature woman in a relationship with a man I adore who has ED. A blood pressure medication chemically castrated him first. When he stopped taking it, he was finally able to get intermittent erections, but the ED was still there, just not quite as bad.
He also was on a high dose of simvastatin for cholesterol. He stopped taking it after I found out about its devastating effects on men. He's been off it for several days, and last night we both noticed a real difference!
My advice for women in my situation is to try to keep the love and sexiness in your life. It may take much more time to turn your man on. Make sure there is no anxiety or stress over sexual performance, and keep love and affection alive.
A. The connection between statin therapy and erectile dysfunction has been controversial ever since Italian clinical researchers reported ED and lower testosterone in patients taking statins (Journal of Sexual Medicine, April 2010). Scientists have just confirmed in laboratory studies that statins inhibit testosterone production (Reproductive Toxicology online, Jan. 22, 2014). It seems that this might contribute to ED, especially in older men.
We strongly recommend medical supervision for discontinuing any prescribed medication such as simvastatin or a blood pressure pill. Your advice for partners is on target.
Q. How do I get off Nexium? My doctor had me taking it twice a day and told me to cut back to one. I've had terrible heartburn, even though I started taking Zantac. Do you have any tips for dealing with side effects? How long will it take for the stomach to go back to normal acid production?
A. Although proton pump inhibitors like Nexium are useful in some situations, they can be very difficult to quit. Stopping acid-suppressing drugs suddenly leads to rebound hyperacidity.
You may need to reduce your dose even more gradually. Adding Zantac would usually be expected to ease heartburn, but there are other approaches you may want to try. DGL (deglycyrrhizinated licorice) before meals, probiotics daily and persimmon-ginger tea at mealtime may help. It can take a few months for acid production to normalize.
We are sending you our Guide to Digestive Disorders, with a discussion of the pros and cons of proton pump inhibitors and tips for getting off PPIs, including a recipe for persimmon tea. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. G-3, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Q. Some lip balms made my chapped lips worse. I had rough, raw skin from my nose to my chin. Then I remembered that my mother is allergic to lanolin (sheep's wool oil). Once I stopped using products with lanolin, the problem went away.
My son was licking his lips, and I told him to stop licking them and put something on them. He replied that it just made his lips worse. I bought him lip balm without lanolin, and his problem was solved.
A. Although lanolin is an excellent moisturizer, some people are sensitive to it. Like you and your son, they do better to avoid it.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website: www.PeoplesPharmacy.com.